Kansas, 2022

Drought in Kansas, March 8 to 31, 2022

March 8 to 31, 2022 · NWS GID · 2 events in 2 counties and zones

S. Drought Monitor as a longer-term drought situation continued, marked by significant precipitation/snowfall deficits since late-fall 2021.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

For at least some portion of March 2022, all six counties in this North Central Kansas area were completely-or-partially assigned Severe Drought (D2) by the U.S. Drought Monitor as a longer-term drought situation continued, marked by significant precipitation/snowfall deficits since late-fall 2021. March marked the second-straight month with D2 assigned to at least a part of the area. Going into more county-based drought category detail, while D2 had already been introduced to southern portions of Rooks/Osborne counties in mid-February, the areal coverage of D2 was significantly expanded in early-March to include all of Rooks, Osborne and Mitchell counties, along with primarily southern portions of Phillips, Smith and Jewell counties. During the latter half of the month, a couple of much-needed precipitation events that brought 1-2 (cumulative) to much of the area prompted a one-category improvement to Moderate Drought (D1) across much of especially Osborne, Mitchell and southern Smith counties, but the month ended with D2 still in place across all of Rooks and decent portions of Phillips and Osborne counties. Although agricultural impacts of this worsening early-spring 2022 drought situation were held to a relative minimum due to occurring outside the growing season, the presence of very dry vegetation and lack of snow cover led to an uptick in wildfire activity. A particularly large wildfire scorched parts of northern Jewell County on the afternoon of March 29th, consuming approximately 12,000 acres.

Turning to March 2022 precipitation data for the six-county area, it was actually an encouraging month overall, as near-to-slightly-above normal totals generally between 1.50-2.50 prevailed. However, despite these positive trends, the March precipitation only put a partial dent in longer-term deficits that had been mounting since especially November 2021. More specifically, the five month stretch from Nov. 2021-March 2022 only featured around half of normal precipitation across most of North Central Kansas, with some of the driest spots within Smith, Phillips and Mitchell counties. As just a few examples of official cumulative Nov-March precipitation totals from NWS cooperative observers: 1) Smith Center: 2.11 (45 percent of normal)...2) Logan: 2.24 (55% of normal)...3) Beloit: 2.52' (48% of normal).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Mar 7, 11:57 PM CST, 3 minutes earlier.

Area forecast discussion, Mar 7, 11:57 PM CST, 3 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
1157 PM CST Mon Mar 7 2022

.DISCUSSION...(This evening through Monday)
Issued at 338 PM CST Mon Mar 7 2022

By far, the main story in this forecast package is the winter
storm for Wednesday and Thursday. That is basically the only
chance for meaningful precipitation through early next week.

Quiet weather continues tonight and tomorrow, although
temperatures for tomorrow have trended a bit cooler as compared to
previous forecasts. This make sense given that we have come up a
bit short on our high temperatures for the past few days.
Additionally, the passage of the surface cold front has sped up a
bit. Southeastern portions of the area could reach the low 50s,
but the rest of the area will remain in the 40s.

A trough then deepens as it pushes southward out of the northern
Rockies and into the central Plains Wednesday through Thursday.
This trough remains positively tilted and progressive as it moves
through the area. As such, we are not expecting this to be a high-
end winter event for the area. Areas will still be impacted by
moderate to heavy snow at times, but confidence in receiving
warning-criteria amounts (6 inches in 12 hours) remains fairly
low. Therefore, we decided to forgo a winter storm watch at this
point.

Some light snow is possible during the daytime on Wednesday, but
the main timeframe for the heaviest snow is expected to be roughly
9pm Wednesday through 9am Thursday. Snow then ends from west to
east Thursday morning and early afternoon.

Total amounts range from 4-8” across the region, but these
amounts remain somewhat uncertain, partially due to the low
confidence in the location of the heaviest band. Latest model
trends have been to push the heaviest band southward, but the NBM
and WPC super-ensemble have not fully grasped this trend yet.
Therefore it is possible that our amounts are too high,
particularly for areas north of Interstate 80, and too low for
areas along the state line. Additionally, there is some question
to QPF and snow ratios. The EPS ensemble mean only has
0.30-0.40” of QPF, which would make it difficult to realize the
6”+ amounts unless snow ratios end up being far above
climatology. Looking at forecast soundings, the temperature
profile does look very favorable for high SLRs (deeply saturated
DGZ with lift coinciding with it). That said, any wind can have a
tendency to fracture the ice crystals and significantly decrease
the snow ratios. In this case, the wind will not be overly strong,
but gusts around 25 MPH will be enough to lead to some fracturing
of crystals (along with some blowing/drifting snow).

Very cold air will remain in place Thursday night through Friday
night, with overnight temperatures probably dipping below zero for
most locations. Then we will see a gradual warming trend through
the weekend and into early next week as ridging returns to the
western CONUS. The speed of the warmup will somewhat depend on how
much snowfall we actually receive, but there is potential for
temperatures to return to the 50s or even get close to 60 by next
Tuesday or Wednesday.

&&

.AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Wednesday)
Issued at 1151 PM CST Mon Mar 7 2022

VFR conditions will continue throughout the TAF valid period. The
wind will shift from southwesterly this morning to northwesterly
this afternoon behind a cold front.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

DISCUSSION...Mangels
AVIATION...Wesely
Hazardous weather outlook, Mar 7, 3:34 PM CST, 8 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
334 PM CST Mon Mar 7 2022

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
081200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
334 PM CST Mon Mar 7 2022

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A winter storm system moves through the region Wednesday into
Thursday. The heaviest snow is expected to occur Wednesday night
into Thursday morning. Most of the area has a high chance for at
least 4 inches of snow. The Thursday morning commute will likely
be impacted.

Wind chills may drop as low as 15 to 20 degrees below zero
Thursday and Friday nights.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Phillips

When
March 8, 12:00 AM CST to March 31, 11:59 PM CST
Where
Phillips forecast zone
Reported by
Drought Monitor
Coordinates
39.785, -99.347 (the zone’s center; the record gives no point)

Drought, Smith

When
March 8, 12:00 AM CST to March 31, 11:59 PM CST
Where
Smith forecast zone
Reported by
Drought Monitor
Coordinates
39.785, -98.785 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, March 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1006360, 1006361.